Oregon, 2004

Dust Storm in Oregon, March 30, 2004

March 30, 2004 · NWS PDT · 1 event in 1 county or zone

Sustained wind speeds between 20 and 30 MPH kicked up blowing dust in the Grande Ronde Valley. Hunter Road and Booth Lane were closed due to low visibility caused by the dust storm.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Sustained wind speeds between 20 and 30 MPH kicked up blowing dust in the Grande Ronde Valley. Hunter Road and Booth Lane were closed due to low visibility caused by the dust storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 30, 9:45 AM PST, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 30, 9:45 AM PST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
945 AM PST TUE MAR 30 2004

.SHORT TERM...WILL MAKE SOME MINOR ADJUSTMENTS TO CURRENT FORECAST
PACKAGE...MAINLY TO BUMP UP WINDS IN THE GORGE...KITTITAS
VALLEY...AND YAKIMA VALLEY WHERE A TIGHT PRESSURE GRADIENT WILL LEAD
TO SOME GUSTY WEST TO NORTHWEST WINDS THIS AFTERNOON. WILL ALSO
IMPROVE SKY CONDITIONS ACROSS THE NORTHEAST THIS AFTERNOON AS
ADVANCEMENT OF CLOUD COVER SLOWER THAN EARLIER ANTICIPATED. 78

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

78
Hazardous weather outlook, Mar 30, 3:39 AM PST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
339 AM PST TUE MAR 30 2004

ORZ041>050-WAZ024>030-311300-
BLUE MOUNTAINS OF OREGON OR-CENTRAL OREGON OR-
EAST COLUMBIA RIVER GORGE OR-EAST COLUMBIA RIVER GORGE WA-
EAST SLOPES SOUTHERN CASCADES WA-FOOTHILLS OF THE BLUE MOUNTAINS WA-
FOOTHILLS OF THE BLUE MOUNTAINS OR-GRANDE RONDE VALLEY OR-
JOHN DAY VALLEY OR-KITTITAS VALLEY WA-LOWER COLUMBIA BASIN WA-
LOWER COLUMBIA BASIN OR-NORTH CENTRAL OREGON OR-
NORTHWEST BLUE MOUNTAINS WA-OCHOCO-JOHN DAY HIGHLANDS OR-
WALLOWA COUNTY OR-YAKIMA VALLEY WA-
339 AM PST TUE MAR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A TROUGH IS MOVING THROUGH THE AREA TODAY.  THE ONLY AREA THAT LOOKS
A LITTLE FAVORABLE FOR THUNDERSTORMS IS IN WALLOWA COUNTY LATE THIS
AFTERNOON AND EARLY EVENING.  AFTER CONSIDERING ALL THE
PARAMETERS...IT WAS DECIDED NOT TO FORECAST THUNDERSTORMS.  THIS AREA
STILL SHOULD BE MONITORED FOR POSSIBLE DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ONCE THE TROUGH MOVES THROUGH THE AREA ON WEDNESDAY AND THE RIDGE
BUILDS IN...THERE IS NO SIGNIFICANT CONDITIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Grand Ronde Valley

When
March 30, 2:00 PM PST to 6:00 PM PST
Where
Grand Ronde Valley forecast zone
Reported by
NEWSPAPER
Coordinates
45.310, -118.009 (the zone’s center; the record gives no point)

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388550.